Statistical inference for evolving periodic functions

Marc G. Genton*, Peter Hall

*Corresponding author for this work

    Research output: Contribution to journalArticlepeer-review

    22 Citations (Scopus)


    In the study of variable stars, where the light reaching an observer fluctuates over time, it can be difficult to explain the nature of the variation unless it follows a regular pattern. In this respect, so-called periodic variable stars are particularly amenable to analysis. There, radiation varies in a perfectly periodic fashion, and period length is a major focus of interest. We develop methods for conducting inference about features that might account for departures from strict periodicity. These include variation, over time, of the period or amplitude of radiation. We suggest methods for estimating the parameters of this evolution, and for testing the hypothesis that the evolution is present. This problem has some unusual features, including subtle issues of identifiability.

    Original languageEnglish
    Pages (from-to)643-657
    Number of pages15
    JournalJournal of the Royal Statistical Society. Series B: Statistical Methodology
    Issue number4
    Publication statusPublished - Sept 2007


    Dive into the research topics of 'Statistical inference for evolving periodic functions'. Together they form a unique fingerprint.

    Cite this